Marie A Savard MD

Dr. Marie's Advice About Changes in Your Urine's Color

ThirdAge medical contributor Marie Savard, M.D. is known for mentioning the unmentionable in order to help you stay healthy. Here, she explains how changes in the color of your urine can be an early sign of a medical disorder. Dr. Marie notes that in her experience, many women are shy about bringing up issues regarding what goes on “down there” and that this can be risky business.

“If you keep your problems a secret, you could be courting trouble,” she says. “That’s why I want you to know what’s normal and what’s not when it comes to the spectrum of urine colors.”

A pigment called urochrome gives normal urine its color. Dr. Marie points out that although some foods and prescription medications may tint your urine, other changes in color signal possible problems. You should definitely call your doctor if you notice any dramatic difference in what you see in the toilet.

Here is Dr. Marie’s list of what various shades of urine mean:

Clear to pale yellow Normal, healthy color when you are well hydrated.

Dark yellow to orange A sign of dehydration. This condition can be dangerous. Most of the time, drinking water will take care of the problem but if you have diarrhea or food poisoning, you may need intravenous fluids so get medical attention as soon as possible.

Bright orange or yellow This is what you’ll see of you’re taking vitamin B2 or beta carotene supplements. Rhubarb may also make urine orange and so can Pyridium, an oral medication for symptomatic relief of urinary tract infections. None of these causes are anything to worry about.

Red or pink Beets can turn your urine a faint red color but any shade of red may mean blood in the urine. You could have a urinary tract infection or you could have a serious kidney problem. Contact your doctor immediately.

Blue or green Asparagus may be the culprit and you’re probably also familiar with the characteristic pungent odor. If you have high levels of blood calcium, an inherited condition called hypercalcemia, you will also have blue-green urine and that’s OK.

Brown Bile from your liver may be the cause and this may be an indicator of muscle breakdown, hepatitis, a bile blockage from a stone, or liver disease. Go to your doctor for an examination and for blood work and a urinalysis. You may get a referral to a specialist. In rare cases, when statin medications for cholesterol cause muscle breakdown, your urine turns brownish. This is a potential medical emergency. Stop the medication immediately and go to the hospital. You will be treated with fluids.

logo

The latest for the greatest!

Get up-to-the-moment health + wellness info
  right to your inbox, plus exclusive offers!